Massachusetts, 2023

Extreme Cold and Strong Wind in Massachusetts, February 3 to 4, 2023

February 3 to 4, 2023 · NWS ALY · 4 events in 2 counties and zones

A brief but powerful arctic airmass moved across the region on February 3-4, 2023 which brought dangerously low wind chill values to much of the region along with strong wind gusts. An arctic cold front passed across the region during the early morning hours on February 3 accompanied by a few snow showers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A brief but powerful arctic airmass moved across the region on February 3-4, 2023 which brought dangerously low wind chill values to much of the region along with strong wind gusts. An arctic cold front passed across the region during the early morning hours on February 3 accompanied by a few snow showers. Thereafter, very cold air gradually advected into the region on February 3 into the morning hours on February 4.

Air temperatures gradually fell throughout the day on February 3 with readings falling to 10 to 25 degrees below zero by the early morning hours on February 4.

In addition to the cold, this arctic air mass brought strong winds to the region during the daytime hours on February 3 into the overnight hours before easing on February 4. Peak wind gusts between 35 and 55 mph were observed. A few power outages occurred as a result.

The combination of very cold air and strong winds resulted in wind chill values much lower than the air temperature. The lowest wind chills ranged from 20 to 40 degrees below zero. For many, the last time if was this cold was in February of 2016.

Warming centers opened to offer assistance to those needing to shelter from the cold. In addition, some area schools closed as a result of the cold weather.

Key impacts: power outages, school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 3, 3:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 3, 3:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
354 AM EST Fri Feb 3 2023

.SYNOPSIS...
A dangerously cold air mass will continue to spread into the
region into this morning in the wake of an Arctic cold front
passage. The frigid and blustery airmass will persist into
tonight, with the coldest wind chills expected tonight into
early Saturday morning. Winds will gradually ease on Saturday,
with a significant warming trend expected on Sunday as
temperatures return to above normal levels.

&&

.NEAR TERM /THROUGH TONIGHT/...
Wind Chill Warning in effect for most of the area through
Saturday morning...

Wind Chill Advisory in effect for the southern part of the mid
Hudson Valley through Saturday morning...

Strong gusty winds likely today into tonight which could
produce isolated power outages...

Arctic cold front currently moving southeast across the mid
Hudson Valley, southern Taconics and Litchfield hills at this
time. Some small bands of snow showers are still occurring,
mainly just behind the front and are being enhanced by lake
moisture. These snow showers should continue to push southward
and weaken by sunrise. Once the front has cleared the area,
strong cold advection will rapidly commence. A bitterly
cold/frigid air mass continues to rush into the region along
with gusty northwest winds. Temperatures will continue falling
his morning with NW winds increasing to 15-25 mph with gusts of
25-35 mph.

The combination of bitterly cold temperatures and gusty winds
will result in dangerously low wind chills developing from NW to
SE. Highs will occur early this morning, with temperatures
falling throughout the rest of the day. As the frigid air mass
takes hold, extreme lake-induced instability will develop,
resulting in some lake effect snow showers. With a NW flow
trajectory, most of the activity will be confined to central NY,
with just some widely scattered snow showers in the far western
Mohawk Valley into northern Catskills. By late afternoon,
temperatures will range from around -10F to -15F in the western
Adirondacks to high single digits in the mid Hudson Valley.
Winds will steadily increase to 20-30 mph with gusts of 35-45
mph during the afternoon with steepening mixing heights to
around 5000 ft developing. There could be some 45-50 mph gusts
in a few spots, but most gusts will be below advisory criteria.
Still, even these magnitude of wind gusts could lead to isolated
power outages.

The worst of the dangerous cold will occur tonight into
Saturday morning. 850 mb temperature anomalies forecast to be -3
to -4 STDEV from the NAEFS. With persistent/gusty northwest
winds combined with frigid temperatures(actual low temperatures
around -5F south to -25F north), wind chill values will drop to
between -20F to -50F. All Wind Chill Warnings/Advisories remain
the same. Bottom line is it will be dangerous to be outdoors
with risk of rapid frostbite.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Wind Chill Warning in effect for most of the area through
Saturday morning...

Wind Chill Advisory in effect for the southern part of the mid
Hudson Valley through Saturday morning...

Wind speeds will decrease Saturday morning as a surface ridge
of high pressure 1035+ mb builds in from the west and moves
overhead by afternoon. However, bitterly cold temperatures will
persist with even slight winds still resulting in dangerously
low wind chills through much of the morning. High temperatures
Saturday afternoon will be continued cold(single digits
mountains to upper 10s/lower 20s valleys), but at least with
less wind making it feel somewhat more tolerable compared to
Friday. An approaching warm front will bring some extra clouds
to much of the area Saturday afternoon. With a very dry air mass
in place(PWATs only ~0.10") not expecting any precip with the
front.

High pressure quickly shifts east of our area Saturday night,
with a SW flow and warm advection developing. So low
temperatures(single digits I-90 north and mountains, to 10s
south) will occur during the evening, with temperatures rising
into the 10s to mid 20s by early Sunday morning with mostly
cloudy skies likely persisting.

Temperatures will moderate significantly on Sunday, as the
pattern flips back to a mild SW flow regime in the low to mid
levels. Even with the amount of sunshine questionable, there
should still be appreciable warming with 925 mp temps rising
considerably to around 0C to +3C. A remarkably quick turnaround
from the -25C to -30C 925 mb temperatures that will be over the
region Saturday morning. A low level S-SW breeze around 10-15
mph will also develop. So highs are expected to reach the
lower/mid 30s in the higher terrain and upper 30s/lower 40s in
the valleys. Most of the area should remain dry, although will
mention some chance PoPs for snow showers in the far NW
Adirondacks Sunday afternoon as upper level heights start to
fall associated with a short wave trough approaching from the
west.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The extended forecast period begins with a clipper low moving
across southern Quebec. The short-wave trough coupled with weak
warm advection ahead of the cold front will bring some scattered
snow showers mainly north and west of the Capital Region Sun
night into Mon morning with light snow accumulations. High
pressure ridges in from the north and west with fair and dry
weather for the afternoon into the night time period. After lows
in the 20s to lower 30s before the frontal passage, expect high
temps to open the week slightly above normal for early Feb with
30s to lower 40s with some colder readings over the higher
terrain with the cold advection. A cold Mon night due to
radiational cooling will occur with the sfc anticylone building
in from northern New England and then drifting offshore with
lows mainly in the teens to the lower 20s.

Mid and upper level heights increase briefly along the East
Coast into the Northeast on Tuesday. Another weak low pressure
system passes well northwest of NY over the northern Great Lakes
Region into Ontario, as clouds increase with a warm front
moving across the forecast area. Low and mid level warm
advection increases with temps running above normal based on the
medium range guidance and ensembles. A slight to low chance of
showers is possible across the forecast area with possibly a few
snow showers over the southern Adirondacks. Temps will run
above normal in the mid 30s to mid 40s. The ridge weakens near
the region with an upper trough and cold front moving through
Tue night into Wed with chances of rain and snow showers. Temps
continue above climatological normals.

The mid week period into Thursday some uncertainty exists, as
the mid and upper level flow becomes nearly zonal with high
pressure attempting to build in from off shore. In the split
flow aloft, a northern stream disturbance with a back door cold
front may bring isolated to scattered snow showers over the
northern zones, but a rather potent southern stream disturbance
moving into the central Plains and MS River Valley may bring
some showers possible ahead of its warm front. Temps are favored
above normal by close to 10 degrees on Thu with a warm solution
storm track into the Great Lakes Region late THU into FRI. CPC
extended temp guidance for Days 6-10 continue with high
probabilities for above normal temps for NY and New England.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Through 06z Saturday...An arctic cold front continues to move
across eastern NY and western New England this morning with
scattered snow showers, flurries  and isolated snow squalls.

VFR conditions are expected a ahead of the arctic front, but
cigs may fall near the MVFR range with briefly reduced vsbys
into the MVFR/IFR range between 06Z-08Z/FRI at KALB/KGFL/KPSF
with the passage of the arctic front. We included TEMPO groups
to account for this possibility. Further south, only a VCSH
group was used for KPOU at 08Z/FRI as the activity diminishes
further south.

In the wake of the front flight conditions are expected to VFR
with sct-bkn040-050 cigs with sct-bkn highs clouds. The winds
will increase from the west to northwest at 12-18 kts with some
gusts 25-30 kts prior to 13Z/FRI.

In the late morning into the afternoon VFR conditons will
continue with few-scattered stratocumulus potentially becoming
more broken in coverage by the late pm from KALB-KPSF north and
west with cigs 3.5-5 kft AGL. Some of these clouds due to
northwest flow off the lake may get close to KPOU by 00Z/SAT.

The winds will continue from the northwest at 15-22 kts in the
late morning into the afternoon with gusts 25-35 kts. These
winds will continue at 15-23 kts with gusts 25-30 kts except
some gusts 35-38 kts at KALB/KPSF after 23Z/FRI.

Outlook...

Friday Night: Moderate Operational Impact. Windy. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: Low Operational Impact. Breezy. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Breezy. Slight Chance of SHRA.

&&

.CLIMATE...
Record lowest high temperature for February 3rd (Friday)

Albany, NY: 6 degrees set in 1955
Poughkeepsie, NY: 13 degrees set in 1955
Glens Falls, NY: 3 degrees set in 1955

Record lowest temperature for February 4th (Saturday)

Albany, NY: -13 degrees set in 1978
Poughkeepsie, NY: -10 degrees set in 1985
Glens Falls, NY: -22 degrees set in 1978

Record lowest high temperature for February 4th (Saturday)

Albany, NY: 3 degrees set in 1886
Poughkeepsie, NY: 14 degrees in 1948
Glens Falls, NY: 4 degrees in 1908

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Warning from 10 AM this morning to 10 AM EST
     Saturday for CTZ001-013.
NY...Wind Chill Warning from 10 AM this morning to 10 AM EST
     Saturday for NYZ059-060-066.
     Wind Chill Warning until 1 PM EST Saturday for NYZ061.
     Wind Chill Warning until 1 PM EST Saturday for NYZ032-033-
     041>043-082>084.
     Wind Chill Warning until noon EST Saturday for NYZ038>040-047-
     048-051-058-063.
     Wind Chill Warning from 8 AM this morning to noon EST Saturday
     for NYZ049-050-052>054.
     Wind Chill Advisory from 10 AM this morning to 10 AM EST
     Saturday for NYZ064-065.
MA...Wind Chill Warning until 1 PM EST Saturday for MAZ001-025.
VT...Wind Chill Warning until 1 PM EST Saturday for VTZ013>015.

&&

SYNOPSIS...Thompson/JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...Wasula
CLIMATE...
Hazardous weather outlook, Feb 3, 4:08 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
408 AM EST Fri Feb 3 2023

CTZ001-013-NYZ059-060-066-041200-
Northern Litchfield-Southern Litchfield-Eastern Greene-
Western Columbia-Eastern Dutchess-
408 AM EST Fri Feb 3 2023

...WIND CHILL WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Northwest winds gusting 30 to 50 miles per hour could produce downed
tree limbs and isolated power outages today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-041>043-082>084-VTZ013>015-041200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
408 AM EST Fri Feb 3 2023

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Northwest winds gusting 30 to 50 miles per hour could produce downed
tree limbs and isolated power outages today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ061-041200-
Northern Berkshire-Southern Berkshire-Eastern Columbia-
408 AM EST Fri Feb 3 2023

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts and
east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Northwest winds gusting 30 to 50 miles per hour could produce downed
tree limbs and isolated power outages today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ064-065-041200-
Eastern Ulster-Western Dutchess-
408 AM EST Fri Feb 3 2023

...WIND CHILL ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Northwest winds gusting 30 to 50 miles per hour could produce downed
tree limbs and isolated power outages today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ038>040-047-048-051-058-063-041200-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Western Greene-Western Ulster-
408 AM EST Fri Feb 3 2023

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SATURDAY...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Northwest winds gusting 30 to 50 miles per hour could produce downed
tree limbs and isolated power outages today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ049-050-052>054-041200-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-
408 AM EST Fri Feb 3 2023

...WIND CHILL WARNING IN EFFECT FROM 8 AM THIS MORNING TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Northwest winds gusting 30 to 50 miles per hour could produce downed
tree limbs and isolated power outages today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 3, 12:06 AM EST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Albany NY
1206 AM EST Fri Feb 3 2023

NYZ047-051-058-030600-
Western Greene NY-Schoharie NY-Western Albany NY-
1206 AM EST Fri Feb 3 2023

...A SNOW SQUALL WILL AFFECT PARTS OF WESTERN GREENE...SCHOHARIE...
AND WESTERN ALBANY COUNTIES...

HAZARDS...A snow squall accompanied by winds 30 to 35 MPH which can
rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 1204 AM EST, a snow squall was over
Cobleskill moving southeast at 35 MPH.

THIS SQUALL WILL BE NEAR...
  Central Bridge around 1220 AM EST.
  Middleburgh, Schoharie and Breakabeen around 1225 AM EST.
  Livingstonville around 1235 AM EST.
  Berne around 1240 AM EST.
  Preston-Potter Hollow and Preston Hollow around 1245 AM EST.
  Westerlo around 1255 AM EST.

This includes Interstate 88 between exits 20 and 23.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4262 7463 4267 7464 4280 7454 4263 7403
      4230 7403 4226 7404 4240 7456 4243 7462
      4252 7471
TIME...MOT...LOC 0504Z 297DEG 29KT 4269 7453

TAW
Special weather statement, Feb 3, 12:22 AM EST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Albany NY
1222 AM EST Fri Feb 3 2023

NYZ040-047>053-030615-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Schoharie NY-Western Schenectady NY-Montgomery NY-
Southern Saratoga NY-Western Albany NY-
1222 AM EST Fri Feb 3 2023

...A BAND OF SNOW SHOWERS AND ISOLATED SNOW SQUALLS WILL AFFECT
PARTS OF SCHOHARIE...RENSSELAER...MONTGOMERY...SOUTHERN
SARATOGA...WESTERN RENSSELAER...SCHENECTADY...AND ALBANY COUNTIES...

HAZARDS...A band snow showers and isolated snow squalls accompanied
by winds 30 to 35 MPH which can rapidly reduce visibility to less
than a quarter of a mile briefly.

LOCATION AND MOVEMENT...At 1217 AM EST, a snow squall was near
Delanson, or 9 miles south of Amsterdam moving southeast at 35 MPH.

THIS SQUALL WILL BE NEAR...
  Delanson and Pattersonville-Rotterdam Junction around 1220 AM EST.
  Duanesburg and Rotterdam Junction around 1225 AM EST.
  Rotterdam and Altamont around 1235 AM EST.
  Schenectady and East Glenville around 1240 AM EST.
  Voorheesville around 1245 AM EST.
  Colonie and Guilderland around 1250 AM EST.
  Albany and Feura Bush around 1255 AM EST.
  Watervliet, Delmar, Latham and Loudonville around 100 AM EST.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 10 and 27.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 22 and 7.
 Interstate 787 between exits 1 and 9.

This band of snow showers and isolated squalls may produce a quick
dusting to an inch in less than an hour.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4278 7444 4295 7424 4273 7356 4249 7370
TIME...MOT...LOC 0517Z 297DEG 29KT 4281 7420

TAW
Special weather statement, Feb 3, 1:16 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Albany NY
116 AM EST Fri Feb 3 2023

NYZ047-051>053-058-059-030700-
Eastern Albany NY-Western Rensselaer NY-Eastern Greene NY-
Western Greene NY-Schoharie NY-Western Albany NY-
116 AM EST Fri Feb 3 2023

...SCATTERED SNOW SHOWERS AND AN ISOLATED SNOW SQUALL WILL AFFECT
PARTS OF EASTERN ALBANY...WESTERN RENSSELAER...EASTERN
GREENE...WESTERN GREENE...SCHOHARIE...AND WESTERN ALBANY COUNTIES...

HAZARDS...Scattered snow showers and isolated snow squalls
accompanied by wind gusts  25 to 35 MPH which can rapidly reduce
visibility to less than a quarter of a mile briefly

LOCATION AND MOVEMENT...At 114 AM EST, the snow showers and isolated
snow squall was near Cobleskill moving southeast at 40 MPH.

THIS SQUALL WILL BE NEAR...
  Middleburgh and Schoharie around 120 AM EST.
  Livingstonville around 130 AM EST.
  Berne and Preston-Potter Hollow around 135 AM EST.
  Westerlo around 145 AM EST.
  New Baltimore, Ravena and Selkirk around 200 AM EST.

This includes the following highways...
 Interstate 88 between exits 20 and 23.
 Interstate 87 between exits 21B and 21A.

This band of snow showers and isolated squalls may produce a quick
dusting to an inch in less than an hour.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4262 7463 4271 7465 4281 7456 4277 7446
      4277 7443 4250 7372 4247 7375 4246 7378
      4244 7377 4221 7398 4245 7465 4252 7471
TIME...MOT...LOC 0614Z 294DEG 34KT 4264 7441

TAW
Special weather statement, Feb 3, 2:10 AM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Albany NY
210 AM EST Fri Feb 3 2023

NYZ040-047-048-051-052-030800-
Eastern Albany NY-Schoharie NY-Western Schenectady NY-Montgomery NY-
Western Albany NY-
210 AM EST Fri Feb 3 2023

...A NARROW BAND OF HEAVY SNOW SHOWERS WILL AFFECT PARTS OF EASTERN
ALBANY... SCHOHARIE...WESTERN SCHENECTADY...MONTGOMERY...AND WESTERN
ALBANY COUNTIES...

HAZARDS...A band of heavy snow showers accompanied by winds of up to
30 MPH which can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 209 AM EST, a band of heavy snow showers
was near Sharon Springs, or 7 miles north of Cobleskill moving east
at 40 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Schoharie and Central Bridge around 225 AM EST.
  Delanson around 235 AM EST.
  Duanesburg and Berne around 240 AM EST.
  Altamont around 245 AM EST.

This includes the following highways...
 Interstate 88 between exits 22 and 24.
 Interstate 90 near exit 29.

Snow accumulations of a dusting to an inch may occur with this
narrow band of snow showers.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4283 7465 4284 7466 4292 7460 4271 7394
      4256 7400 4273 7466 4278 7467
TIME...MOT...LOC 0709Z 291DEG 37KT 4278 7453

TAW
Special weather statement, Feb 3, 2:35 AM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Albany NY
235 AM EST Fri Feb 3 2023

NYZ054-084-VTZ013>015-030830-
Eastern Rensselaer NY-Southern Washington NY-Eastern Windham VT-
Western Windham VT-Bennington VT-
235 AM EST Fri Feb 3 2023

...A BAND OF MODERATE TO HEAVY SNOW SHOWERS WILL AFFECT PARTS OF
EASTERN RENSSELAER...SOUTHERN WASHINGTON...EASTERN WINDHAM...WESTERN
WINDHAM...AND BENNINGTON COUNTIES...

HAZARDS...A band of moderate to heavy snow showers accompanied by
winds of up to 30 MPH which can rapidly reduce visibility to less
than a quarter of a mile briefly.

LOCATION AND MOVEMENT...At 232 AM EST, a band of heavy snow was near
Hoosick Falls moving east at 35 MPH.

THIS BAND OF HEAVY SNOW SHOWERS WILL BE NEAR...
  Shaftsbury around 240 AM EST.
  Bennington around 250 AM EST.
  Stamford around 300 AM EST.
  Readsboro around 310 AM EST.
  Monroe and Wilmington around 315 AM EST.
  Guilford Center around 330 AM EST.

Snowfall accumulations of a dusting to an inch are possible.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

&&

LAT...LON 4274 7307 4287 7346 4305 7332 4284 7255
      4281 7254 4278 7251 4277 7252 4276 7251
      4277 7249 4273 7246
TIME...MOT...LOC 0732Z 290DEG 29KT 4294 7332

TAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill, 2 strong wind. Local standard time, as filed.

Extreme Cold/Wind Chill, Northern Berkshire

When
February 3, 6:00 AM EST to February 4, 1:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Berkshire

When
February 3, 6:00 AM EST to February 4, 1:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Northern Berkshire

When
February 3, 8:00 AM EST to February 4, 6:00 AM EST
Where
Northern Berkshire forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
February 3, 8:00 AM EST to February 4, 6:00 AM EST
Where
Southern Berkshire forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081215, 1081216, 1081259, 1081260.